Drinking water and vertigo

Maybe it’s a placebo but I’ve noticed recently that being really hydrated seems to have a positive effect on vertigo attacks.

Lately when the vertigo starts to increase rapidly I’ve been quickly drinking a litre of water, then I pour another litre and sip it down over the next hour.

Although it’s a pain to chug water when I’m not actually thirsty I feel this definitely helps reduce the intensity of both the vertigo and dissociation.

It’s not a huge effect, only about 10-20%, but it’s enough that I can feel the difference.

Has anyone else noticed this?

2 Likes

Hi Nathan,

I’m glad you’ve found something to help the vertigo! Do be careful though as drinking more than 2 litres of water can actually be dangerous. Check it out on the internet.

2 litres is the required amount for a 24 hour period so exceeding this can lead to water intoxication (hyponatremia)

Might just be something to keep an eye on :+1:

2 Likes

Yes, actually everything is poisonous it’s just a case of how much you need. With so-called ‘poisons’ you need very little but that does not mean that nothing else is harmful, it just depends on the quantity.

However, keeping properly hydrated absolutely is recommended with MAV. Just don’t go overboard! :).

2 Likes

@MNEK18 and @turnitaround both beat me to it. I’d actually read about a young woman, keen exerciser/gym attender, actually died as a result. Apart from such a sudden adverse result too much liquid depletes the body of sodium and trace elements which presumably could affect general health on over the long term. It’s certainly possible to have too much of a good thing.

Thanks for the responses. Is there much info out there about safe levels of water consumption?

After I go on a longer run or boxing session, and have been sweating for a while, it’s very common for me to chug 1-2 litres of water. It feels quite natural and refreshing, but that’s when I’m actually feeling thirsty and my body is crying out for water.

In a situation where I’m just sitting around and start to feel dizzy, it’s a forced feeling to consume 1+ litres of water and actually a little unpleasant. But it definitely has a small effect on dizziness (for me).

You need an expert here. A sports physio might know. Maybe. I am certainly not the person to ask really but I have always had the impression it’s good to keep sipping very small amounts throughout the day. It’s the sudden downing of large quantities that should be avoided.

2 Likes

I drink water constantly in small sips - always have done. Years ago it used to be tea, until I realized how much caffeine is in tea - and too much caffeine is not good for me on several levels. I have also found that during very hot and humid weather (I’m in South Africa), a glass of OTC ‘re-hydrate’ powder seems to help me, as it (is supposed to) replace essential salts lost in sweating or too much water. I remember that many years ago when my Mom was on diuretics for her heart, she took something called slow-k (?) for the same reason. The re-hydrate seems to help me!..not a cure nor 100% - but any improvement welcome.

2 Likes

Here’s an interesting article on the potential pitfall of monitoring hydration by examining your urine output:

I’m not vouching for it but it’s an interesting read.

1 Like

I also find that symptoms decrease when I stay hydrated and worsen when I’m dehydrated. I don’t think it’s a placebo.

3 Likes

When I feel an attack coming i take Valium and drink lots of water and the water part seems as critical as the Valium. So I agree this can help. Usually 2 bottles of water is the most I will drink and I guess this is almost a litre so not so different. Perhaps this is an indication I was somewhat dehydrated and maybe that is part of what is causing the attack. Knowing this I try to stay hydrated and carry a water bottle always with me (and some Valium I carry in a contact lense case). Haven’t had a major attack in years by doing this.

Read somewhere the other day. Water is the best antihistamine that exists.

2 Likes

Drinking too much water can cause side effects that range from mildly irritating to life-threatening and overhydration. Be careful with your water consumption, if you need further advice you can consult your doctor.

1 Like